Your worst mistake - page 26

Here's mine: I was working a night shift, which to this day I truly detest. When I got report, I found I had a patient in acute alcohol withdrawal (which in and of itself makes me furious,... Read More

  1. by   luckyaurorastar
    I gave 15 times the amount of a medication. The patient did not die, but it was a terrifying experience. To make matters worst the hospital is turning this medication error to the state licensing authority. I thought about quitting nursing, but I worked too hard for my license. Any suggestions on what could hapen to my license?
  2. by   Lacie
    Sent you a pm
  3. by   Mulan
    What type of medication was it and what was the effect on the patient?

    Hospitals don't have to report to the BON. I don't know why and when they do. Many med errors are made in any hospital, I have never known anyone to be reported to the BON in any hospital I have worked in.

    If I were you, I would consult a lawyer and have him/her represent me in any dealings, correspondence/hearing, with the BON.

    Do you have liability insurance? I think that covers things like this.

    Good luck.
  4. by   luckyaurorastar
    The medication was a medication given for angina and hypertension. The patient's blood pressure dropped. The patient recovered without problems.
  5. by   Mulan
    Why did they report it, particularly if the patient recovered without problems?

    Do they report every single nurse that has made a medication error? I'm sure you're not the only one.
  6. by   luckyaurorastar
    I would like to know the answer to that question myself. I do not know why. I heard of many medication errors worst thn mine.
  7. by   masstudent
    DutchgirlRN;1896474 wrote "I had an order once for 100mg Morphine/Phenergan 25 mg IM Q 4 PRN Pain. The student I was precepting didn't question it because it was a doctors order and must be given as ordered. I called the doctor..."Um dear doctor _________, I'm assuming you meant 100mg of Demerol IM Q 4 and not Morphine? Would you like me to correct that order?". God yes and THANK YOU so much for saving my a**."

    Just out of curiosity since I am still a prenursing student, how did you know looking at the order for 100mg Morphine/Phenergan 25 mg IM Q 4 PRN Pain that it was wrong and should have been 100 mg of Demerol IM Q 4? How did you know it should be Demerol? From the 100 mg? Why not ask if he had the mg of morphine wrong? Thanks.
  8. by   augigi
    Yes from the dose. As an RN you should know the normal prescribing range of meds you are giving, and question orders that are way out of that range. You'd expect to give 10mg of morphine, not 100!
  9. by   Captainsaveem
    Not thinking about suffering a terrible consequence for what I had done.
  10. by   RNAnnjeh
    Under the direction of a physician I transfused a patient 2 units of blood.
    After the transfusion he c/o not feeling well, SOB. He was in CHF. I freaked....called the doc who came and assessed him and then said....maybe we should have waited until he went to dialysis tomorrow to transfuse him! So, off he went to the dialysis unit and came back healthy, happy and with a lovely hemaglobin.

    Felt like an idiot. The doc shrugged it off. My co-workers were clueless. Will never forget that!
  11. by   masstudent
    Quote from augigi
    Yes from the dose. As an RN you should know the normal prescribing range of meds you are giving, and question orders that are way out of that range. You'd expect to give 10mg of morphine, not 100!

    Maybe I shouldn't respond to your comment and maybe your comment isn't directed toward my post about knowing the amount of morphine to give, but I know nothing about most meds and how much is the right amount. As I noted originally, I am still a pre-nursing student and have not had any classes in nursing much less medications. I agree as an RN you should know the normal range of how much of a med to give.
  12. by   augigi
    Hi, vtprenursingstudent, I understand you are a student and I was not commenting on you. I was merely attempting to answer the question about what would cause a red flag to be raised in that situation. There are certain drugs you give a lot as an RN, so you get to know the normal doses.

    Sorry if you took my post the wrong way
  13. by   Pepper The Cat
    OK - I really need to tell someone this. I am feeling sooo sick right now.
    I think I gave my pt a drink of urine. yes, urine! All day, I've been caring for a pt who is confused, periods of aggression, etc etc. he likes to drink a lot of ice water, so I made sure all day that I had fresh ice water on hand - not easy because he is also in isolation. Just before I left today, I went to check on him, he was a little restless and wanted something to drink. So I grapped the cup of water I put there at supper. He took a sip (a very small sip!) and said 'that tastes funny" - I opened the cup and looked in, it was a yellow fluid. I thought maybe another nurse brought in apple juice when she brought in his HS snack (even though I told her not to disturb him and it was too early to bring in an hs snack) but as I dumped it (because he didn't like the taste) the smell hit me. It smelled like, well, pee-pee. The other nurse denies bringing in apple juice, but then kept diveting to how "I didn't wake him up when I brought in the snack" so I couldn't get a clear answer. But the more I think of it, the more I think he might have urinated in the cup - but I can't figure out how he could do that, get the lid back on and put it back without spilling it! But he does have the dexterity to empty his colostomy bag (with supervision) so maybe he did? I am just feeling so sick to my stomach right now I don't know what to do!
    Last edit by Pepper The Cat on Nov 18, '06 : Reason: because spelling is important.

close